Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 168, NWS Wichita, KS

June 5, 2001Kingman County, Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 5, 2001, 4:58 PM CDT for Kingman County, Reno County, Kansas. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 5, 2001, 4:58 PM CDT (21:58 UTC)
Expired
Jun 5, 2001, 6:00 PM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Kingman County, KS, Reno County, KS

What was reported inside it

TimeReportWhereRemark
Jun 5, 5:01 PM CDTHail 1Penalosa, KS
Jun 5, 5:20 PM CDTHail 0.75Lerado, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 4:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 381 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
381 m²/s²
0-3 km storm-relative helicity
546 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 052158
SVRICT
KSC095-155-052300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
458 PM CDT TUE JUN 5 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWEST KINGMAN COUNTY IN SOUTH CENTRAL KANSAS
  RENO COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 600 PM CDT.

* AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PENALOSA...OR ABOUT 23 MILES EAST OF
  PRATT...MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR ARLINGTON AROUND 540 PM CDT...
  NEAR ABBYVILLE AROUND 550 PM CDT...
  NEAR PARTRIDGE AROUND 555 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...

STAY AWAY FROM WINDOWS.


A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
NORTHWEST KINGMAN AND RENO COUNTIES UNTIL 600 PM CDT.

LAT...LON 3766 9841 3765 9825 3806 9795 3816 9826

/HYSELL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:59 PM CDT, 59 minutes earlier.

Area forecast discussion, Jun 5, 3:59 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
359 PM CDT TUE JUN 5 2001

MAIN FCST CHALLENGE IS POPS AND WHETHER OR NOT A FLASH FLOOD WATCH
IS IN ORDER. 18Z ANALYSIS SHOWS MAIN COLD FRONT DRAPED ACROSS
CENTRAL KS. AN OUTFLOW BOUNDARY EXTENDED ACROSS THE SOUTHEAST
CORNER. EXTREME SE KS HAS REACHED THE 80S...WOULD EXPECT THE REST OF
THAT SECTION TO REBOUND AS WELL. PARTS OF SCEN KS HAS ALSO STARTED
TO REBOUND. GOOD SFC HEATING COMBINED WITH THE OUTFLOW BOUNDARY AND
A S/W MOVING ACROSS THE AREA (SEEN ON WATERVAPOR LOOP) WILL HELP
ADDITIONAL TSRA TO DEVELOP LATE THIS AFTERNOON AND EVENING. ALSO
COULD GET SOME DEVELOPMENT ACROSS CEN SECTIONS ALONG COLD FRONT.
THERE IS NOT MUCH CONVERGENCE ALONG IT...HOWEVER SHOWERS HAVE
ALREADY STARTED. WITH H85 DEW POINTS AROUND +15C...LOTS OF MOISTURE
IS AVAILABLE ALONG THE FRONT SO HEAVY RAIN IS POSSIBLE.

THICKNESS DIFFLUENCE PROGGED ACROSS THE SOUTHERN SECTIONS OF THE
STATE OVERNIGHT. MODELS ALSO SHOW GOOD ISENTROPIC LIFT WITH THETA-E
RIDGE ACROSS THE SAME AREA. A FLASH FLOOD WATCH WILL NOT BE
NECESSARY FOR CEN KS. ONE MIGHT BE NECESSARY FOR SCEN/SE KS...BEST
CHANCE FOR SE. SO WILL GO WITH ONE FOR SE KS AND PORTIONS OF SCEN.

NW FLOW DEVELOPS...WITH WEAK IMPULSES MOVING THROUGH. PRECIP CHCS
THE REST OF THE WEEK LOOK OK. WILL KEEP LOW POPS IN FOR WED/WED
NIGHT AND THU NIGHT.

OTHERWISE TEMPERATURES LOOK GOOD. ALTHOUGH WILL BUMP HIGHS UP JUST A
LITTLE TOMORROW. THINK THERE WILL BE A LITTLE MORE SUN THAN TODAY...
AND 850MB TEMPS PROGGED TO WARM SLIGHTLY.

FCSTID = 7/NRR
ICT   64  84  61  87 /  60  20  20  10
HUT   61  81  60  86 /  50  20  20  10
EWK   64  82  62  86 /  60  20  20  10
EQA   65  82  62  86 /  60  20  20  10
WLD   66  84  63  87 /  70  20  20  10
RSL   56  81  55  85 /  40  20  20  10
GBD   57  82  57  85 /  40  20  20  10
SLN   62  79  60  85 /  40  20  20  10
MPR   62  81  60  85 /  40  20  20  10
CFV   66  82  64  85 /  70  30  20  10
CNU   65  81  63  85 /  70  30  20  10
K88   65  81  63  85 /  70  30  20  10

.ICT...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES
KSZ069>072...KSZ083...KSZ091>096...KSZ098>100.

r

In the hours before

Special weather statement, Jun 5, 11:16 AM CDT, 5 hours 42 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-060500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1116 AM CDT TUE JUN 5 2001

THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS INCLUDING THE FOLLOWING COUNTIES:

IN CENTRAL KANSAS...
         RUSSELL            LINCOLN              SALINE
         BARTON             ELLSWORTH            MCPHERSON
         RICE

IN SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY              MARION
         CHASE

IN SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

THE SYNOPSIS:
LATE THIS MORNING...A SURFACE BOUNDARY FORMED BY THE
COMPLEX OF THUNDERSTORMS THAT MOVED THROUGH THE REGION THIS
MORNING...WAS LOCATED FROM NEAR IOLA TO SEDAN. TO THE EAST OF THIS
BOUNDARY...THE ATMOSPHERE IS QUITE UNSTABLE...AND ADDITIONAL
THUNDERSTORMS ARE FORECAST TO DEVELOP IN SOUTHEAST KANSAS THIS
AFTERNOON. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL THE
MAIN THREAT...BUT ISOLATED TORNADOES MAY ALSO OCCUR.

FARTHER WEST IN CENTRAL AND SOUTH CENTRAL KANSAS...THE ATMOSPHERE
HAS TEMPORARILY STABILIZED IN THE WAKE OF THUNDERSTORMS THAT MOVED
THROUGH THIS MORNING. HOWEVER...BREAKS IN THE CLOUD COVER WILL ALLOW
THE SUN TO DE-STABILIZE THE ATMOSPHERE BY LATE IN THE AFTERNOON AND
ADDITIONAL STORMS ARE EXPECTED TO FIRE...ESPECIALLY ALONG AND
SOUTHEAST OF A SALINA TO KINGMAN LINE. THESE STORMS WILL ALSO HAVE
THE POTENTIAL TO PRODUCE LARGE HAIL AS WELL AS ISOLATED TORNADOES.

FOR TONIGHT...A SURFACE FRONT IS FORECAST TO BE LOCATED ACROSS
EXTREME SOUTHERN KANSAS OR NORTHERN OKLAHOMA. MOISTURE WILL BE
POOLING ALONG AND NORTH OF THIS BOUNDARY HELPING TO CREATE AN
UNSTABLE ATMOSPHERE. AS AN UPPER LEVEL DISTURBANCE MOVES EAST
ACROSS SOUTHERN KANSAS TONIGHT...THUNDERSTORMS WILL BE WIDESPREAD...
ESPECIALLY SOUTH OF A HUTCHINSON TO IOLA LINE. BEFORE MIDNIGHT...
THESE STORMS MAY PRODUCE LARGE HAIL AND ISOLATED TORNADOES...AND
LATER IN THE NIGHT AND EARLY WEDNESDAY MORNING...FLOODING RAINS
WILL BE POSSIBLE.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON FOR SOUTHEAST
KANSAS...AND LATE IN THE AFTERNOON TROUGH THE OVERNIGHT HOURS FOR
CENTRAL...SOUTH CENTRAL...AND SOUTHEAST KANSAS.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:29 PM CDTSevere Thunderstorm WarningICTHarper61 min
Jun 4, 7:57 PM CDTSevere Thunderstorm WarningICTHarvey, Marion63 min
Jun 4, 8:05 PM CDTSevere Thunderstorm WarningICTSumner55 min
Jun 4, 9:23 PM CDTSevere Thunderstorm WarningICTHarper67 min
Jun 5, 5:10 PM CDTTornado WarningICTHarper50 min
Jun 5, 5:40 PM CDTTornado WarningICTKingman, Reno65 min
Jun 5, 5:56 PM CDTTornado WarningICTHarper49 min
Jun 5, 6:02 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion58 min
Jun 5, 6:30 PM CDTTornado WarningICTHarvey45 min
Jun 5, 6:45 PM CDTTornado WarningICTHarper45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.